Many people who take Propecia will not get any side effects. But, just like any medicine, there will be some who do.
Uncommon side effects include:
Side effects where the frequency is unknown include:
- Hypersensitivity reactions
- Breast/chest tenderness and enlargement, or cancer
Propecia shedding is a common side effect that happens when you begin to take Propecia regularly. Hairs affected by DHT will fall out to make way for new hairs in the follicle. It may be alarming, but it is usually a sign that you are responding to the treatment and it often only lasts a few weeks.
Propecia and weight gain
Weight gain is not a known side effect of Propecia.
Propecia changes in sexual function
Propecia has been linked to loss of libido, an inability to ejaculate and an inability to reach an orgasm. These issues may continue for some time, even after you stop taking Propecia.
Propecia and erectile dysfunction
A small number of people who take Propecia may experience erectile dysfunction. This may continue for some months or even years after stopping the medication.
How to reduce the side effects of Propecia
If you are experiencing side effects as a result of taking Propecia, make an appointment to see your doctor right away.
How long do the side effects of Propecia last?
How long the side effects of Propecia last will change from person to person and will depend on which side effects you have. Side effects such as shedding will improve in a few weeks, whereas more serious side effects like erectile dysfunction may last for much longer.
Post-Propecia Syndrome (or Post-finasteride syndrome) is a non-medical term used to describe a variety of side effects reported by some people who have taken Propecia. These symptoms can persist even after you stop taking Propecia. They have included erectile dysfunction, low libido and depression. There is no scientific evidence that Post-Propecia exists, but many believe it does.
What should I do if I get side effects?
If you get any of the rare side effects listed above, or are concerned about the side effects you are experiencing, make an appointment to see your GP as soon as possible.
It is especially important to get medical help if you have any changes in your chest wall. For example, a lump in your chest or armpit, pain, or nipple discharge. This could indicate cancer. It is also essential to talk to your doctor if you have feelings of depression.
Back to top